Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 122, NWS Las Vegas, NV

October 4, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 4, 2015, 3:24 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2015, 3:24 PM PDT (22:24 UTC)
Expired
Oct 4, 2015, 6:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 134 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 141 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WGUS55 KVEF 042224
FFWVEF
CAC027-050130-
/O.NEW.KVEF.FF.W.0122.151004T2224Z-151005T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 PM PDT SUN OCT 4 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 630 PM PDT
    
* AT 323 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER PANAMINT SPRINGS. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY ALONG PORTIONS OF HIGHWAY 190 BETWEEN PANAMINT 
  SPRINGS AND THE JUNCTION OF HIGHWAYS 190 AND 136 NEAR THE OWENS 
  DRY LAKE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PANAMINT SPRINGS...DARWIN AND KEELER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3617 11733 3611 11794 3649 11802 3657 11752

$$

BP
2 follow-up statements
755 
WGUS75 KVEF 042332
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
432 PM PDT SUN OCT 4 2015

CAC027-050130-
/O.CON.KVEF.FF.W.0122.000000T0000Z-151005T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
432 PM PDT SUN OCT 4 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTH CENTRAL INYO COUNTY...

AT 430 PM PDT...DOPPLER RADAR INDICATED AN ISOLATED THUNDERSTORM 
PRODUCING HEAVY RAIN NEAR PANAMINT SPRINGS. FLASH FLOODING IS 
OCCURRING OR EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PANAMINT SPRINGS...DARWIN AND KEELER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3617 11733 3611 11794 3649 11802 3657 11752

$$

BP
302 
WGUS75 KVEF 050132
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 PM PDT SUN OCT 4 2015

CAC027-050141-
/O.EXP.KVEF.FF.W.0122.000000T0000Z-151005T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
632 PM PDT SUN OCT 4 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL INYO COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS DIMINISHED...BUT MINOR FLOODING WILL CONTINUE TO 
AFFECT NORMALLY DRY WASHES AND LOW LYING AREAS. A FLOOD ADVISORY HAS 
BEEN ISSUED FOR THE AREA THROUGH 930 PM PDT.

LAT...LON 3617 11733 3611 11794 3649 11802 3657 11752

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:35 PM PDT, 49 minutes earlier.

Area forecast discussion, Oct 4, 2:35 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SUN OCT 4 2015

.SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY
AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME OF THE STORMS
COULD PRODUCE SMALL HAIL AND HEAVY RAIN. AS THE STORM SYSTEM DEPARTS
TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL SLOWLY DIMINISH WITH
DRY WEATHER RETURNING FOR THE SECOND HALF OF THE WEEK. COOL
TEMPERATURES EARLY IN THE WEEK WILL REBOUND TO NEAR NORMAL THURSDAY
ONWARD. &&

.SHORT TERM...THROUGH TUESDAY NIGHT.

SO FAR THE WEATHER HAS UNFOLDED MUCH AS ANTICIPATED WITH THE
GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS TODAY MAINLY
NORTH AND WEST OF INTERSTATE 15. MOST SIGNIFICANT RAINFALL TODAY HAS
BEEN CONCENTRATED ACROSS NYE AND EASTERN INYO COUNTY AS WELL AS
WESTERN CLARK COUNTY FROM THE SPRING MOUNTAINS WESTWARD.  RAINFALL
IN SOME POCKETS HAS BEEN IMPRESSIVE...WITH HARRIS SPRINGS NEAR MT.
CHARLESTON PICKING UP 1.18 INCHES...AND 0.51 INCHES IN DESERT ROCK.
SOME URBAN FLOODING HAS ALSO BEEN REPORTED IN PAHRUMP WITH HAIL UP
TO PENNY SIZED EARLIER TODAY. GREATEST CONCERNS NOW ARE CONCENTRATED
IN INYO COUNTY WHERE DEATH VALLEY HAS BEEN OBSERVING SOME FLOODING
FROM HEAVY THUNDERSTORM ACTIVITY WHICH CONTINUES AT THIS HOUR. ALL
IN ALL...A VERY ACTIVE AFTERNOON.

IN SHARP CONTRAST AREAS FURTHER EAST HAVE BEEN LARGELY DRY. THE LAS
VEGAS VALLEY HAS REMAINED DRY MOST OF THE DAY WITH THE EXCEPTION OF
A FEW STORMS IN THE FAR WESTERN SUBURBS. AS THE LOW MAKES ITS
APPROACH TONIGHT...ANTICIPATE ADDITIONAL BANDS OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND SPREAD EASTWARD. GREATEST CHANCES FOR
SHOWERS AND THUNDERSTORMS IN LAS VEGAS LOOK TO OCCUR BETWEEN
MIDNIGHT TONIGHT AND MIDDAY MONDAY. BE PREPARED FOR WET ROADWAYS IN
THE METRO AREA MONDAY MORNING.

THE OVERALL PHILOSOPHY OF THE FORECAST REMAINS UNCHANGED WITH MOST
AREAS NORTH OF INTERSTATE 40 LIKELY TO RECEIVE MEASURABLE RAINFALL
BY TOMORROW AFTERNOON. STRONG SHEAR IN PLACE ALONG WITH MODEST
INSTABILITY WILL CONTINUE TO FAVOR THE POSSIBILITY OF ISOLATED
STRONG THUNDERSTORMS WHICH MAY PRODUCE HAIL AND LOCALIZED FLASH
FLOODING.  IN THE HIGHER ELEVATIONS...SNOW HAS ALREADY BEGUN TO
ACCUMULATE ABOVE 8500 FEET IN THE SIERRA AND AS THE LOW MOVES CLOSER
TONIGHT...SNOW LEVELS WILL FALL IN THE SPRING MOUNTAINS WITH THE
HIGHER PEAKS OF MT CHARLESTON AREA AND THE SHEEP RANGE PICKING UP
SEVERAL INCHES OF SNOWFALL BY MONDAY AFTERNOON. IMPROVING CONDITIONS
ARE EXPECTED MONDAY NIGHT INTO TUESDAY BUT SOME LINGERING SHOWERS
WILL REMAIN AS THE LOW SLOWLY LIFTS EASTWARD INTO ARIZONA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY (FROM PREVIOUS DISCUSSION).

THE UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL
BE PUSHING SOUTHEAST THROUGH AZ WEDNESDAY BEFORE STALLING OVER
NORTHERN MEXICO/WESTERN TX THURSDAY NIGHT. IN IT'S WAKE A STRONG
RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP...BRINGING
DRIER...WARMER...AND CALMER CONDITIONS TO THE REGION. THIS RIDGE IS
EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING
BACK ABOVE NORMAL. WE'LL BE KEEPING AN EYE ON THE UPPER LEVEL LOW AS
MODELS CONTINUE TO HINT THAT AT LEAST SOME OF THE ENERGY MAY
RETROGRADE BACK WEST TOWARDS THE REGION SATURDAY AND SUNDAY...AND
COULD IMPACT THE REGION (AGAIN) BY EARLY NEXT WEEK.
&&

AVIATION...FOR MCCARRAN...WINDS WILL REMAIN FROM THE SOUTHEAST TO
SOUTH BETWEEN 130 AND 180 DEGREES THROUGH THIS EVENING WITH GUSTS TO
25 KTS. THERE IS A SLIGHT POSSIBILITY OF A SHRA OR TSRA AT THE
TERMINAL BUT MOST ACTIVITY WILL REMAIN TO THE WEST EARLY AND IMPACT
THE BEATTY AND DAGGETT CORRIDORS. SHRA SHOULD TRANSITION TO A
STEADIER RAIN WITH POSSIBLE EMBEDDED TSRA BETWEEN 10Z AND 12Z MONDAY
AND LAST UNTIL BETWEEN 19Z AND 22Z MONDAY. DURING THIS PERIOD WILL
BE THE BEST OPPORTUNITY FOR CIGS TO DROP DOWN TO AT LEAST 5K FEET
AND LIKELY LOWER TO AROUND 3K FEET IN STEADIER OR HEAVIER PERIODS OF
RAIN OR ANY TSRA. VSBY WILL ALSO LOWER AT TIMES TO MVFR OR LOWER.
LOCAL MOUNTAIN OBSCURATIONS ARE LIKELY. WINDS WILL MAINLY BE 8 KTS
OR LESS AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS. RAIN AND
ISOLATED TSRA ARE EXPECTED MONDAY IN ALL APPROACH CORRIDORS.
ACTIVITY WILL BECOME MORE SHOWERY IN NATURE BY LATER IN THE
AFTERNOON INTO MONDAY EVENING WITH SHRA REMAINING AROUND THROUGH
TUESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY
TSRA THROUGH MONDAY EVENING. OTHERWISE GUSTY SOUTHERLY WINDS THROUGH
THIS EVENING UP TO 30 KTS THEN WINDS WILL MAINLY TRANSITION TO
TYPICAL DIURNAL DIRECTIONS AT 12 KTS OR LESS. SHRA AND TSRA WILL BE
AROUND THROUGH MONDAY AFTERNOON THOUGH SOME AREAS WILL TRANSITION TO
A STEADIER PERIOD OF RAIN LATER TONIGHT INTO MONDAY MORNING. CIGS
MAY DROP AS LOW AS 3K-6K FEET AND VSBY MAY DROP TO MVFR OR LOWER IN
ANY STEADIER OR HEAVIER RAIN AND NEAR TSRA. MOUNTAIN OBSCURATIONS
ARE EXPECTED ALONG WITH MECHANICAL TURBULENCE ALOFT DUE TO
INCREASING WINDS WITH HEIGHT THIS EVENING. PRECIPITATION SHOULD
BECOME MORE SHOWERY IN NATURE BY MONDAY EVENING.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM...OUTLER
AVIATION...STACHELSKI
LONG TERM...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 4, 1:37 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
137 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             4 SSE PAHRUMP           36.16N 115.96W
10/04/2015  E0.75 INCH       NYE                NV   PUBLIC

            SOCIAL MEDIA REPORT OF DIME-SIZED HAIL ON
            THE SOUTH SIDE OF PAHRUMP. LOCATION
            APPROXIMATED.

&&

CMS
Local storm report, Oct 4, 1:56 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      5 SW BEATTY             36.86N 116.84W
10/04/2015                   NYE                NV   LAW ENFORCEMENT

            NYE COUNTY SHERIFF'S OFFICE REPORTS FLOODING
            AND DEBRIS OVER THE ROAD ON SR 374 AT MILE
            MARKER 6.

&&

CMS
Local storm report, Oct 4, 2:00 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     LIGHTNING        AMARGOSA VALLEY         36.64N 116.40W
10/04/2015                   NYE                NV   LAW ENFORCEMENT

            NYE COUNTY SHERIFF'S OFFICE REPORTS THREE
            POWER POLES STRUCK BY LIGHTNING. TIME AND
            LOCATION APPROXIMATED.

&&

CMS
Local storm report, Oct 4, 2:06 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
206 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 ESE FURNACE CREEK     36.45N 116.85W
10/04/2015                   INYO               CA   PUBLIC

            FLOOD WATERS ENTERED SEVERAL ROOMS AT THE
            FURNACE CREEK INN. SR 190 WAS CLOSED IN
            FRONT OF THE RESORT.

&&

CMS
Local storm report, Oct 4, 2:26 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      FURNACE CREEK           36.46N 116.87W
10/04/2015                   INYO               CA   PUBLIC

            SEVERAL ROADS WERE CLOSED ON THE EAST AND
            SOUTH SIDE OF DEATH VALLEY NATIONAL PARK DUE
            TO FLOODING, INCLUDING DAYLIGHT PASS ROAD,
            BADWATER ROAD, AND SR 190 TO DEATH VALLEY
            JUNCTION.

&&

CMS
Local storm report, Oct 4, 3:00 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      10 E PANAMINT SPRINGS   36.36N 117.29W
10/04/2015                   INYO               CA   DEPT OF HIGHWAYS

            CHP REPORTS BOULDERS NEEDED TO BE REMOVED ON
            SR 190 AT TOWNE PASS.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:51 AM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Oct 4, 12:20 PM PDTFlash Flood WarningVEFInyo3 hr
Oct 4, 1:19 PM PDTFlash Flood WarningVEFInyo5 hr
Oct 4, 2:09 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Oct 4, 3:02 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Oct 4, 4:52 PM PDTSevere Thunderstorm WarningVEFInyo27 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.